Georgia, 2014

Tornadoes and Flash Flood in Georgia, April 28 to 29, 2014

April 28 to 29, 2014 · NWS FFC · 12 events in 10 counties and zones

A broad closed upper low over the Midwest dropped Southeast on the 28th and 29th, with several shortwaves rotating around the larger low. Several rounds of showers and thunderstorms developed across the area as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$476,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A broad closed upper low over the Midwest dropped Southeast on the 28th and 29th, with several shortwaves rotating around the larger low. Several rounds of showers and thunderstorms developed across the area as a result. A strong cold front moved through the Southeast on the 29th, finally pushing the system out of the Southeast, but not before scattered severe thunderstorms and isolated flash flooding occurred from the widespread 2 to 6 inches of rain that fell over northwest Georgia. Two weak tornadoes also occurred with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 28, 2:36 PM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 28, 2:36 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
336 PM EDT MON APR 28 2014

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
VERY DYNAMIC SITUATION FOR THE CWA OVER THE NEXT 36 HOURS. THIS WILL
BE MARKED BY 2 WAVES OF THUNDERSTORMS THAT WILL AFFECT THE CWA. THE
FIRST WAVE OF STORMS...CURRENTLY DEVELOPING OVER WESTERN MS...WILL
MOVE INTO NORTHWEST GA THIS EVENING AND DOWN INTO THE ATL/AHN/CSG
AREAS LATE TONIGHT/EARLY TUESDAY. SEVERE PARAMETERS ARE INDICATING
SEVERE THUNDERSTORMS WILL BE LIKELY WITH THIS LINE. FORTUNATELY THE
PARAMETERS ALSO INDICATE A LULL BEGINNING AROUND 12Z TUE AS IT MOVES
INTO THE ATL/AHN METRO AREAS WHICH SHOULD DIMINISH THE LIKELIHOOD OF
SEVERE STORMS...BUT DEFINITELY CANNOT RULE IT OUT. THIS AREA WILL
DRIFT SOUTHWARD AND WEAKEN THROUGH THE MORNING HOURS TUESDAY.

THE NEXT WAVE WILL DEVELOP TO OUR WEST AND MOVE INTO THE CWA TUESDAY
AFTERNOON/TUESDAY EVENING. SEVERE PARAMETERS REMAIN VERY HIGH WITH
THIS WAVE AND AGAIN...SEVERE STORMS ARE EXPECTED WITH THIS
WAVE...MAINLY ACROSS NORTH AND WEST GA.

ALL THIS TO SAY WILL GO WITH CATEGORICAL POPS THIS EVENING ACROSS
NORTHWEST GA...AND SPREAD THESE INTO THE ATL/AHN AREA LATE TONIGHT.
WILL MAINTAIN CATEGORICAL POPS ACROSS NORTH GA THROUGH TUESDAY AND
INTO TUESDAY EVENING WITH HIGH CHANCE TO LIKELY POPS ACROSS CENTRAL
GA.

THE OTHER STORY WILL BE THE HEAVY RAIN. FOR THIS...SEE THE HYDROLOGY
SECTION BELOW.

17

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
SEVERE THREAT CONTINUES MAINLY FOR CENTRAL GEORGIA ON WEDNESDAY
AS SYSTEM MOVES EAST...BUT SEVERE PARAMETERS DROP OFF SOMEWHAT.
LOW LEVEL SHEAR PULLS OUT MORE TO THE NORTHEAST INTO THE CAROLINAS
BUT BETWEEN 20-30KT 0-1KM SHEAR REMAINS ALONG WITH SIGNIFICANT
DEEP LAYER SHEAR AND WIDESPREAD SYNOPTIC LIFT. STILL LOOKING
MAINLY AT A SQUALL LINE EVENT...WITH DAMAGING WINDS AND HAIL THE
MAIN THREATS BUT CANNOT RULE OUT AN ISOLATED TORNADO ESPECIALLY IN
PORTIONS OF EAST CENTRAL GEORGIA CLOSER TO THE LOW LEVEL SHEAR.
LEANED TOWARD MAV NUMBERS ON UPDATED DEWPOINTS AS MET/NAM PUSH THE
FRONT THROUGH A LITTLE TOO QUICKLY. NO OTHER CHANGES TO THE
EXTENDED...SEE PREVIOUS DISCUSSION BELOW.

TDP

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
/ISSUED AT 423 AM EDT MON APR 28 2014/
COLD FRONT WILL BE APPROACHING FAR NW GA TUESDAY NIGHT AND IS
EXPECTED TO MOVE TO SE GA BY THURSDAY MORNING OR SO. STRONG UPPER
LEVEL FLOW EXPECTED TO ACCOMPANY THE FRONT ALONG WITH DEEP
MOISTURE. AN UPPER LEVEL TROUGH WILL MOVE TO THE AREA AND WEAKEN
THROUGH ABOUT SATURDAY THEN WEAK UPPER LEVEL HIGH PRESSURE WILL
BUILD FOR SUNDAY. RAIN CHANCES WILL SIGNIFICANTLY DIMINISH
THURSDAY AND END BY SATURDAY.

HEAVY RAIN POTENTIAL LOOKS TO CONTINUE INTO WEDNESDAY FOR N GA.
WIDESPREAD STORM TOTAL QPF AMOUNTS OF 3 TO 5 INCHES CAN BE EXPECTED
ACROSS N GA AND 0.75 TO 3 INCHES FOR CENTRAL GA. THE FLOOD WATCH
WILL BE CONTINUED THROUGH 06Z THURSDAY. FLOOD POTENTIAL IS VERY HIGH
WITH THESE RAIN AMOUNTS AND CANNOT RULE OUT SOME RIVERS REACHING
MODERATE FLOOD STATE WHICH IS USUALLY WHEN IMPACTS BEGIN TO
PEOPLES PROPERTY. FLASH FLOODING IS ALSO POSSIBLE OVER PORTIONS OF N
GA AS WELL.

SEVERE STORM POTENTIAL: SEVERE STORMS COULD BE ONGOING TUESDAY
EVENING WITH 0-1KM SHEAR RIGHT AROUND THE 30KT THRESHOLD AND
WIDESPREAD 0-6KM SHEAR OF 50-80 KTS FOR ALL N GA. STP EXPECTED TO
BE 4 PLUS FOR ALL OF N GA AND PORTIONS OF THE W HALF OF CENTRAL GA
TUESDAY EVENING AS WELL. ONE CAN EXPECT THE POTENTIAL FOR A
COMBINATION OF SUPER CELLS AND LINEAR SEGMENTS AND BOW ECHOS
CAPABLE OF PRODUCING DAMAGING WINDS AND SOME TORNADOES THROUGH THE
EVENING HOURS ON TUESDAY.

TEMPERATURES EXPECTED TO BE ABOVE NORMAL UNTIL THE FRONT PASSES AND
THEN CLOSE TO OR BELOW NORMAL THURSDAY THROUGH SATURDAY...THEN AROUND
NORMAL FOR SUNDAY.

BDL

&&

.HYDROLOGY...
A FLOOD WATCH REMAINS IN EFFECT FOR LATE TONIGHT THROUGH LATE
WEDNESDAY NIGHT HIGHLIGHTING THE IMPACTS OF 2 TO 4 INCHES IN
NORTH GA TO 1 TO 2 INCHES CENTRAL GA. ISOLATED HIGHER AMOUNTS WILL
BE POSSIBLE. THESE RAINFALL AMOUNTS SHOULD CAUSE WIDESPREAD MINOR
AREAL AND RIVER FLOODING. THE GREATEST FLASH FLOOD THREAT WILL BE
TONIGHT IN NORTH GA IN URBAN AREAS AND IN ROLLING HILLS OR
MOUNTAINOUS TERRAINS WITH HIGH RAINFALL RATES. MOST STREAMFLOWS ARE
RUNNING NEAR NORMAL NORTH GA TO WELL ABOVE NORMAL CENTRAL GA.

16

&&

.AVIATION...
18Z UPDATE...
A FEW SHOWERS AROUND THE FORECAST AREA WITH A MIX OF MVFR/VFR CIGS.
WILL MAINTAIN THIS THROUGH THE AFTERNOON WITH MVFR CIGS GOING VFR BY
20/21Z. STORMS ADVECT FROM THE NORTHWEST AND MOVES INTO THE
ATL/CSG/AHN AREA TAFS LATE TONIGHT AND CONTINUE INTO TUESDAY
MORNING. MCN WILL SEE THE CONVECTION AROUND 12Z. MVFR CIGS ARE
EXPECTED AGAIN TONIGHT WITH IFR CIGS IN THE CSG/MCN AREAS LATE
TONIGHT. ALL CIGS SHOULD BE BACK TO MVFR BY MID MORNING TUESDAY. A
FEW GUSTS IN THE WINDS THIS AFTERNOON OUT OF THE SOUTH TO SOUTHWEST.
SOME WINDS COULD BACK TO THE SOUTHEAST AFTER SUNSET TONIGHT AND THEN
SOUTHWEST AGAIN ON TUESDAY.

//ATL CONFIDENCE...18Z UPDATE...
MEDIUM ON ALL ELEMENTS.

17

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          66  80  64  78 /  80 100 100 100
ATLANTA         66  79  64  77 / 100 100 100 100
BLAIRSVILLE     62  73  58  71 / 100 100 100 100
CARTERSVILLE    64  79  62  75 / 100 100 100 100
COLUMBUS        68  84  66  78 /  50 100  90 100
GAINESVILLE     65  75  63  74 / 100 100 100 100
MACON           66  83  67  80 /  30  90  80 100
ROME            64  79  62  75 / 100 100 100  80
PEACHTREE CITY  66  80  65  76 /  90 100 100 100
VIDALIA         68  87  68  84 /  10  50  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM MIDNIGHT EDT TONIGHT THROUGH LATE WEDNESDAY
NIGHT FOR THE FOLLOWING ZONES: BALDWIN...BANKS...BARROW...
BARTOW...BIBB...BLECKLEY...BUTTS...CARROLL...CATOOSA...
CHATTAHOOCHEE...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...CRISP...DADE...DAWSON...DEKALB...DODGE...
DOOLY...DOUGLAS...EMANUEL...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JOHNSON...JONES...LAMAR...
LAURENS...LUMPKIN...MACON...MADISON...MARION...MERIWETHER...
MONROE...MONTGOMERY...MORGAN...MURRAY...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...
PICKENS...PIKE...POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...
SOUTH FULTON...SPALDING...STEWART...SUMTER...TALBOT...
TALIAFERRO...TAYLOR...TELFAIR...TOOMBS...TOWNS...TREUTLEN...
TROUP...TWIGGS...UNION...UPSON...WALKER...WALTON...WARREN...
WASHINGTON...WEBSTER...WHEELER...WHITE...WHITFIELD...WILCOX...
WILKES...WILKINSON.

&&

SHORT TERM...17
LONG TERM....TDP
AVIATION...17
Hazardous weather outlook, Apr 28, 4:46 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
546 PM EDT MON APR 28 2014

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-292145-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
546 PM EDT MON APR 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT...

...ISOLATED STRONG LONG-TRACK TORNADOES ARE POSSIBLE ACROSS FAR
   NORTHWEST GEORGIA TONIGHT...
...ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE
   AREA TONIGHT...

.WEATHER HAZARDS EXPECTED...
OVER THE AREA FROM CEDARTOWN TO BLUE RIDGE AND NORTHWEST TONIGHT...
DAMAGING WINDS...LARGE HAIL...AND ISOLATED STRONG LONG-TRACKED
TORNADOES WILL BE POSSIBLE.

OVER THE AREA FROM STEWART TO FORSYTH TO WILKES COUNTIES AND NORTH
TONIGHT...ISOLATED DAMAGING WINDS...LARGE HAIL AND TORNADOES WILL BE
POSSIBLE.

GUSTY WINDS AND OCCASIONAL TO FREQUENT LIGHTNING WILL BE POSSIBLE
WITH ANY THUNDERSTORM.

.DISCUSSION...
AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH MODERATE INSTABILITY
AND WIND SHEAR TO GIVE GOOD POTENTIAL FOR SEVERE THUNDERSTORMS...
TONIGHT OVER NORTH AND A PORTION OF CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ANOTHER ROUND OF SEVERE WEATHER IS EXPECTED TUESDAY AFTERNOON AND
EVENING WITH CONTINUED POTENTIAL...ESPECIALLY ACROSS NORTH AND
PORTIONS OF CENTRAL GEORGIA...FOR DAMAGING WINDS...LARGE HAIL...
AND TORNADOES...INCLUDING THE POTENTIAL FOR ISOLATED STRONG LONG-
TRACKED TORNADOES.

THE SLOW MOVING COLD FRONT WILL MOVE INTO FAR NORTHWEST GEORGIA
WEDNESDAY MORNING AND EXIT THE AREA BY THURSDAY MORNING. THE
POTENTIAL FOR SEVERE WEATHER WILL CONTINUE WEDNESDAY FOR CENTRAL
AND PORTIONS OF NORTH GEORGIA. DAMAGING WINDS...LARGE HAIL...AND
TORNADOES WILL BE POSSIBLE. AT THIS TIME...RAINFALL TOTALS OF 3 TO
5 INCHES CAN BE EXPECTED OVER NORTH GEORGIA AND ABOUT 1 TO 3
INCHES OVER CENTRAL GEORGIA THROUGH THURSDAY. THIS COULD LEAD TO
ISOLATED FLASH FLOODING OVER MAINLY NORTH GEORGIA...AND WIDESPREAD
MINOR TO POSSIBLY MODERATE AREAL AND RIVER FLOODING ACROSS THE
ENTIRE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION TONIGHT.
EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE SITUATION.

REPORTS OF SEVERE WEATHER CAN BE SUBMITTED THROUGH THE WEB BY GOING
TO WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Apr 28, 5:12 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
612 PM EDT MON APR 28 2014

GAZ052-066-282245-
612 PM EDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR PENNY SIZED HAIL AND 40 MPH WINDS
IN TROUP AND HEARD COUNTIES UNTIL 645 PM EDT...

AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NEAR STATE LINE PARK TO NEAR WEST POINT...MOVING
NORTHEAST AT 20 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PENNY SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS THEY
MOVE ACROSS WESTERN TROUP AND SOUTHWESTERN HEARD COUNTIES THROUGH
645 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE STATE
LINE PARK...PIEDMONT HEIGHTS...WEST POINT...ABBOTTSFORD...LONG
CANE...GLENN...CANNONVILLE...HILLCREST AND WARES CROSSROADS. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3323 8516 3322 8506 3311 8502 3294 8505
      3287 8518 3291 8521 3319 8525
TIME...MOT...LOC 2211Z 221DEG 17KT 3305 8521 3298 8520
          3292 8523
Special weather statement, Apr 28, 5:39 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
639 PM EDT MON APR 28 2014

GAZ042-052-053-066-282330-
639 PM EDT MON APR 28 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 45 MPH
WINDS IN TROUP...CARROLL...COWETA AND HEARD COUNTIES UNTIL 730 PM
EDT...

AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM AROUND WARESVILLE TO ABBOTTSFORD...MOVING
NORTHEAST AT 40 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE NICKEL SIZED HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS THEY
MOVE ACROSS PORTIONS OF TROUP...CARROLL...COWETA AND HEARD COUNTIES
THROUGH 730 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE STATE LINE PARK...ABBOTTSFORD...PIEDMONT HEIGHTS...WARES
CROSSROADS...LAGRANGE...GLENN...WARESVILLE...TEXAS...FROLONA...
HILLCREST...EPHESUS...FRANKLIN...CENTRALHATCHEE...HARRISONVILLE AND
ROOSTERVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

THESE WIND GUSTS MAY PRODUCE MINOR DAMAGE TO TREE LIMBS AND BLOW
LIGHT...UNSECURED OBJECTS AROUND.

&&

LAT...LON 3361 8519 3362 8508 3362 8497 3361 8491
      3358 8490 3357 8481 3355 8483 3351 8481
      3322 8490 3300 8505 3295 8521 3351 8531
TIME...MOT...LOC 2238Z 209DEG 34KT 3332 8521 3327 8511
          3312 8515

The radar

The Atlanta radar (KFFC), 53 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 tornado, 2 lightning, 1 flash flood. Local standard time, as filed.

Tornado, Troup

When
April 28, 6:00 PM EST to 6:09 PM EST
Where
Troup County, 0.84 mi E of The Crossroads to 2.77 mi WNW of Harrisonville
Rating
EF2
Path length
5.27 mi
Path width
150 yd
Continued into
Heard, Ga (FFC)
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
33.122, -85.056

A National Weather Service storm survey team determined than an EF-2 tornado touched down just northeast of Wares Crossroads. Hundreds of trees were snapped or uprooted, and four to six home sustained minor damage. The tornado continued into Heard County briefly before lifting.|[04/28/14: Tornado #1, County #1-2, EF2, Troup-Heard, 2014:004].

Tornado, Heard

When
April 28, 6:09 PM EST to 6:10 PM EST
Where
Heard County, 2.88 mi SSW of Cooksville to 2.52 mi SW of Cooksville
Rating
EF0
Path length
0.43 mi
Path width
50 yd
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
33.194, -85.025

A National Weather Service storm survey team determined that the EF-2 tornado that touched down in Troup County weakened as it crossed into Heard County, resulting in only minor tree damage before lifting.|[04/28/14: Tornado #1, County #2-2, EF2, Troup-Heard, 2014:004].

Tornado, Whitfield

When
April 28, 10:05 PM EST to 10:10 PM EST
Where
Whitfield County, 0.47 mi E of Mills to 3.76 mi NE of Mills
Rating
EF1
Path length
3.39 mi
Path width
100 yd
Continued into
Bradley, Tn (MRX)
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
34.951, -84.872

A National Weather Service survey team determined that a short-lived EF-1 tornado touched down in northern Whitfield County. Numerous trees were downed, one on a truck. A chicken house collapse and another outbuilding was destroyed. Minor roof damage was also noted along the path. The tornado continued into Bradley County, Tennessee, before lifting.|[04/28/14: Tornado #2, County #1-1, EF1, Whitfield, 2014:005].

Thunderstorm Wind, Walker

When
April 29, 2:55 AM EST to 3:05 AM EST
Where
Walker County, 0.72 mi ENE of Chickamauga to 0.13 mi NW of Hawkins
Measured
60 kt (69 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
34.875, -85.289

The Walker County Emergency Manager reported that around 14 trees were either snapped or uprooted onto several roads in the Davis Crossroads to Chickamauga to Lafayette area.

Thunderstorm Wind, Chattooga

When
April 29, 3:00 AM EST to 3:10 AM EST
Where
Chattooga County, 0.13 mi SSE of Summerville to 1.13 mi NNE of Trion
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$40,000
Reported by
911 Call Center
Coordinates
34.478, -85.349

The Chattooga County 911 Center reported that several trees were snapped or uprooted in an area from Cloudland to Trion to Summerville. A large tree fell on a house off Butler Dairy Road. The tree penetrated the roof and ceiling which caused injury to the homeowner.

Lightning, Meriwether

When
April 29, 3:00 AM EST
Where
Meriwether County, 2 mi WSW of White Sulphur Spgs
Property damage
$100,000
Reported by
911 Call Center
Coordinates
32.909, -84.832

The Meriwether County 911 Center reported that lightning struck a house and caused a fire along Spring Grove Road.

Lightning, Troup

When
April 29, 3:30 AM EST
Where
Troup County, La Grange
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
33.030, -85.030

The Troup County Emergency Manager reported that lightning struck a house, causing a fire with extensive damage.

Flash Flood, Walker

When
April 29, 3:45 AM EST to 7:00 AM EST
Where
Walker County, 2.27 mi W of Linwood to 2.2 mi W of Cassandra
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.750, -85.320

The Walker County emergency manager reported in the Cedar Grove area that several small streams and branches in the upper reach of the West Chickamauga Creek basin overflowed their banks and covered some roads up to one foot deep. Some minor erosion damage occurred to the roadbeds.

Thunderstorm Wind, Muscogee

When
April 29, 4:10 AM EST to 4:15 AM EST
Where
Muscogee County, 1.35 mi WSW of Double Churches
Measured
65 kt (75 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
32.540, -84.990

The Muscogee County 911 Center reported that 25 to 35 trees were blown down across northeast Columbus.

Thunderstorm Wind, Cobb

When
April 29, 4:20 AM EST
Where
Cobb County, Mableton
Measured
40 kt (46 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
33.820, -84.580

The broadcast media reported that a tree fell on a house on Claxton Court.

Thunderstorm Wind, Harris

When
April 29, 4:30 AM EST
Where
Harris County, Waverly Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.680, -84.730

The Harris County 911 Center reported that a few trees were down on power lines in the Waverly Hall area.

Thunderstorm Wind, Gwinnett

When
April 29, 5:00 AM EST to 5:15 AM EST
Where
Gwinnett County, 0.84 mi NW of Lilburn to 0.9 mi NW of Lawrenceville
Measured
60 kt (69 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
33.888, -84.141

The Gwinnett County Emergency Manager reported that 16 trees and 18 powerlines were blown down. Six of the trees fell on houses. Damage was spread throughout the county.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyThe tornado archive for Georgia, 2014Warnings in Georgia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511201, 511202, 511203, 511204, 511205, 511210, 511211, 505197, 511206, 511207, 511212, 511209.